Dramatic weight loss

Sudden weight loss is a form of physical trauma that can result in thinning hair or hairloss. This could happen even if the weight loss is ultimately good for you. It’s possible that the weight loss itself is stressing your body or that not eating right can result in vitamin or mineral deficiencies. Loss of hair along with noticeable weight loss may also be a sign of an eating disorder such as anorexia or bulimia.

What to do: “Sudden weight loss seems to shock the system and you’ll have a six-month period of hair loss and then it corrects itself,” says our Consultants


Chemotherapy

Vial of chemotherapy drugs with needles, close-up

Some of the drugs used to beat back cancer unfortunately can also cause your hair to fall out. “Chemotherapy is like a nuclear bomb,” says Dr. Glashofer. “It destroys rapidly dividing cells. That means cancer cells, but also rapidly dividing cells like hair.”

What to do: Once chemotherapy is stopped, your hair will grow back although often it will come back with a different texture (perhaps curly when before it was straight) or a different color. Researchers are working on more targeted drugs to treat cancer, ones that would bypass this and other side effects. In the meantime, Here’s How to Deal With Thinning Hair During Chemo.


Polycystic ovary syndrome

Multi-ethnic couple sitting in waiting area

Polycystic ovary syndrome (PCOS) is another imbalance in male and female sex hormones. An excess of androgens can lead to ovarian cysts, weight gain, a higher risk of diabetes, changes in your menstrual period, infertility, as well as hair thinning. Because male hormones are overrepresented in PCOS, women may also experience more hair on the face and body.

What to do: Treating PCOS can correct the hormone imbalance and help reverse some of these changes. Treatments include diet, exercise, and potentially birth control pills, as well as specific treatment to address infertility or diabetes risk.


Antidepressants, blood thinners, and more

Taking Pills

Certain other classes of medication may also promote hair loss. More common among them are certain blood thinners and the blood-pressure drugs known as beta-blockers. Other drugs that might cause hair loss include methotrexate (used to treat rheumatic conditions and some skin conditions), lithium (for bipolar disorder), nonsteroidal anti-inflammatory drugs (NSAIDs) including ibuprofen, and possibly antidepressants.

What to do: If your doctor determines that one or more of your medications is causing hair loss, talk with him or her about either lowering the dose or switching to another medicine.